Medline ® Abstract for Reference 33
Intranasal desmopressin-associated hyponatremia: a case report and literature review.
Bernstein SA, Williford SL
J Fam Pract. 1997;44(2):203.
We present a case of a 29-year-old woman with a long history of nocturnal enuresis who developed symptomatic hyponatremia from water intoxication shortly after beginning desmopressin. A MEDLINE search in the English language revealed 13 prior case reports. All patients presented with seizure, mental status changes, or both. Two distinct presentations occurred: one group of patients maintained a stable course with desmopressin and developed symptoms related to an outside factor. The other group of patients were new to desmopressin and had a profound water intoxication response from its use. While the underlying cause was from simple overhydration, the quickness of this unanticipated adverse effect is noteworthy. The importance of counseling to ensure a family's and a patient's understanding of the effects of desmopressin as well as monitoring electrolytes periodically may help identify and prevent this serious iatrogenic complication.
Department of Family Practice, Womack Army Medical Center, Fort Bragg, North Carolina.